Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 12, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Oct 9, 2020, 11:16 AM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Oct 10, 2020, 10:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2020, 11:16 AM MDT (17:16 UTC)
- In effect from
- Oct 10, 2020, 10:00 AM MDT
- Expired
- Oct 10, 2020, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WWUS75 KMSO 091716 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1116 AM MDT Fri Oct 9 2020 MTZ007-101730- /O.NEW.KMSO.WI.Y.0012.201010T1600Z-201011T0200Z/ Butte/Blackfoot Region- 1116 AM MDT Fri Oct 9 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. Gusts near 50 mph are possible briefly with the passage of the cold front. * MacDonald Pass...Southwest winds 25 to 35 mph with gusts to 50 mph are expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 10 AM to 8 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ009-010-101730- /O.NEW.KMSO.WI.Y.0012.201010T1600Z-201011T0200Z/ Western Lemhi County-Eastern Lemhi County- 1116 AM MDT Fri Oct 9 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. Gusts near 50 mph are possible briefly with the passage of the cold front. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 10 AM to 8 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Cross winds on Highway 28 through Lemhi County may cause difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-101730- /O.NEW.KMSO.LW.Y.0005.201010T1800Z-201011T0600Z/ Flathead/Mission Valleys- 1116 AM MDT Fri Oct 9 2020 ...LAKE WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT... * WHAT...Waves 1 to 3 feet with southwest winds 10 to 20 mph expected. Frequent gusts over 30 mph are likely. Peak winds with the cold front passage could gust over 40 mph. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From noon Saturday to midnight MDT Saturday night. Peak winds are expected between 11 AM and 2 PM. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
2 follow-up statements
423 WWUS75 KMSO 101949 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 149 PM MDT Sat Oct 10 2020 MTZ007-110200- /O.CON.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/ Butte/Blackfoot Region- 149 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. Gusts near 50 mph are possible briefly with the passage of the cold front. * MacDonald Pass...Southwest winds 25 to 35 mph with gusts to 50 mph are expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 10 AM to 8 PM MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ009-010-110200- /O.CON.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/ Western Lemhi County-Eastern Lemhi County- 149 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. Gusts near 50 mph are possible briefly with the passage of the cold front. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 10 AM to 8 PM MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Cross winds on Highway 28 through Lemhi County may cause difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-110600- /O.CON.KMSO.LW.Y.0005.000000T0000Z-201011T0600Z/ Flathead/Mission Valleys- 149 PM MDT Sat Oct 10 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Waves 1 to 3 feet with southwest winds 10 to 20 mph expected. Frequent gusts over 30 mph are likely. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From noon today to midnight MDT tonight. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
231 WWUS75 KMSO 110151 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 751 PM MDT Sat Oct 10 2020 MTZ007-110300- /O.EXP.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/ Butte/Blackfoot Region- 751 PM MDT Sat Oct 10 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Gusty winds continue, but are generally below 40 mph. $$ IDZ009-010-110300- /O.EXP.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/ Western Lemhi County-Eastern Lemhi County- 751 PM MDT Sat Oct 10 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Gusty winds continue, but are generally below 40 mph. $$ MTZ003-110600- /O.CON.KMSO.LW.Y.0005.000000T0000Z-201011T0600Z/ Flathead/Mission Valleys- 751 PM MDT Sat Oct 10 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Waves 1 to 3 feet with southwest winds 15 to 20 mph. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until midnight MDT tonight. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 9, 3:35 AM MDT, 7 hours 41 minutes earlier.
Area forecast discussion, Oct 9, 3:35 AM MDT, 7 hours 41 minutes before
Area Forecast Discussion National Weather Service Missoula MT 335 AM MDT Fri Oct 9 2020 .DISCUSSION...We continue to track a big change in the weather that is still on track to arrive to the Northern Rockies over the weekend, and remaining unsettled through the first half of next week. But first, today is expected to be another pleasant Fall day, with temperatures remaining several degrees above normal. We will however, continue to keep areas of smoke/haze over the region, but isn't expected to degrade air quality or visibility at this time. As mentioned, our next weather system is set to arrive during the day Saturday with ample moisture and much cooler temperatures compared to what we've been used to the past several days. This weather system will have several pieces to it that will impact the region. One positive take-away, will be the much needed precipitation associated with this North Pacific low pressure system. Anywhere from 1 to 2 inches of liquid precipitation is expected in the mountains of North-Central Idaho and western Montana. The valleys will see lesser amounts of around 0.50 or slightly more. It will however, bring pretty gusty winds as the cold front moves through the region Saturday afternoon. Westerly winds gusting up to 50 mph will be quite common in the mountainous terrain, and even possible in the valleys of southwest Montana, particularly Powell, Deer Lodge and Silver Bow counties. Those planning to recreate in the backcountry should prepare to experience blustery and raw conditions. Afternoon temperatures will be around 10 degrees cooler than what we'll see today. Though the temperatures will be normal for this time of the year, it will be a change from where it has been the past couple weeks. As the front pushes through overnight Saturday, an even cooler airmass will move in behind the front. This will allow snowlevels to lower to around 5000 feet, if not slightly lower by Sunday morning. Lolo and Lost Trail Passes will be the most heavily used roadways that will be impacted by the snowfall. Lolo Pass could see 1 to 3 inches of wet slushy snow, with slightly more for Lost Trail Pass. The higher terrain above 7000 feet along the Bitterroot and Sapphire Mountain ranges, including Skalkaho Summit will see several inches of snow. Westerly winds will continue to remain elevated. So again, those planning to venture into the backcountry anytime between Saturday and Wednesday, should be prepared. Forecast models have been trending toward a wetter solution with the lingering unsettled conditions Tuesday and Wednesday. Area mountains could see another 1 to 2 inches of beneficial precipitation and another half inch or so for many valleys (excluding southwest Montana valleys). Westerly winds are also looking to remain quite breezy as well. && .AVIATION...Hazy and high level clouds will remain over the region for much of the day today. Though, the hazy conditions from California wildfires are not expected to lower visibility less than 6SM. Today will be the last day of fair weather, before a big change arrives Saturday. Gusty westerly winds and widespread precipitation will impact all of the Northern Rockies through the weekend. Sunday morning will have snowlevels lowering to around 5000 feet, or slightly lower. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:16 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 37 hr |
| Oct 9, 11:27 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 31 hr |
Nearby
Wind Advisories in Montana, 2020Wind Advisories in Idaho, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.